Iowa, 2012Flood in Iowa, May 28 to 30, 2012
May 28 to 30, 2012 · NWS FSD · 1 event in 1 county or zone
Heavy rain caused minor flooding of the Rock River near the end of May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused minor flooding of the Rock River near the end of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 5:45 AM CST, 15 minutes earlier.
Area forecast discussion, May 28, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 AM CDT MON MAY 28 2012
.DISCUSSION...
SHOWERS CONTINUING OVER OUR FAR EASTERN ZONES EARLY THIS MORNING IN
VICINITY OF FRONTAL BOUNDARY/UPPER LEVEL SHORTWAVE...THOUGH EXPECT
THIS ACTIVITY TO PULL OUT OF OUR AREA BY SUNRISE AS THE SHORTWAVE
TRACKS INTO MINNESOTA. OTHERWISE...LOOKING FOR DECREASING CLOUDS AND
BREEZY CONDITIONS THROUGH THE DAY IN A COLD AIR ADVECTION
REGIME...AND WILL BE A MIXY DAY WITH STEEP LOW LEVEL LAPSE RATES
WITH HIGHS MUCH COOLER THAN YESTERDAY...FROM NEAR 70 IN THE NORTH TO
AROUND 80 IN OUR FAR SOUTHEASTERN IOWA ZONES. MODELS WANTING TO SPIT
OUT A LITTLE PRECIPITATION ALONG OUR NORTHERN BORDER EARLY IN THE
DAY AS SECONDARY UPPER LEVEL SHORTWAVE DROPS OUT OF EASTERN
MONTANA/WESTERN NORTH DAKOTA WITH COOLING ALOFT...THOUGH IT LOOKS
LIKE MOST OF THE ENERGY WITH THIS FEATURE WILL REMAIN TO OUR NORTH
DID THROW IN SLIGHT POPS OVER THAT AREA DURING THE MORNING HOURS.
WINDS WILL DROP OFF TONIGHT...THOUGH REMAIN HIGH ENOUGH TO KEEP
TEMPERATURES FROM COMPLETELY BOTTOMING OUT...WITH LOWS IN THE MID
40S TO LOWER 50S.
MAIN UPPER LEVEL SHORTWAVE TRACKS TO OUR NORTH AND EAST ON TUESDAY
PULLING EVEN COOLER AIR INTO THE REGION. WITH THE STRONG COLD AIR
ADVECTION/STEEP LOW LEVEL LAPSE RATES AND RELATIVELY STOUT WINDS
ALOFT IT WILL BE ANOTHER BREEZY DAY. HIGHS WILL RANGE FROM NEAR 60
NORTH TO NEAR 70 SOUTH. HIGH PRESSURE AXIS SLIDES ACROSS THE REGION
ON TUESDAY NIGHT...AND WITH WINDS BECOMING NEARLY CALM IT WILL BE A
COOL NIGHT WITH LOWS AROUND 40 NORTH TO MID 40S SOUTH.
ANOTHER SHORTWAVE DROPS SOUTHWARD LATER ON WEDNESDAY INTO THURSDAY
ON A NORTHWESTERLY UPPER LEVEL FLOW. GOOD UPPER LEVEL SUPPORT WITH
THE SYSTEM WITH A 300 MB JET STREAK STREAMING FROM EASTERN SOUTH
DAKOTA INTO SOUTHERN MINNESOTA...ALONG WITH DECENT MIDLEVEL
FRONTOGENESIS MAXIMIZED ACROSS OUR SOUTH AND WEST. IN LIGHT OF
THAT...KEPT WITH LIKELY POPS FOR WEDNESDAY AND WEDNESDAY NIGHT OVER
MOST OF THE AREA...WITH SHOWER CHANCES LINGERING INTO THURSDAY. WITH
CLOUDS/SHOWERS AND A NORTHEASTERLY LOW LEVEL FLOW BOTH WEDNESDAY AND
THURSDAY WILL BE COOL WITH HIGHS ONLY UPPER 50S TO LOWER 60S.
FARTHER OUT INTO THE EXTENDED...LOOKS LIKE A WARMING TREND AS AN
UPPER LEVEL RIDGE BUILDS INTO THE REGION AND A SOUTHERLY FLOW
RETURNS TO THE AREA. SHOULD BE MAINLY DRY THROUGH THE PERIOD...WITH
HIGHS IN THE UPPER 60S TO LOWER 70S FOR FRIDAY...TOPPING OUT IN THE
LOWER TO MID 80S BY SUNDAY. LOWS WILL RANGE FROM THE 40S ON FRIDAY
MORNING...TO THE 50S TO NEAR 60 ON SUNDAY MORNING.
&&
.AVIATION.../FOR THE 12Z TAF ISSUANCE/
MAINLY VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. ONLY
EXCEPTION IS THAT CURRENTLY SEEING A POCKET OF LOW STRATUS CLOSE TO
KSUX...SO COULD SEE A BRIEF PERIOD OF MVFR CIGS THEIR THIS MORNING.
AS MIXING COMMENCES ELSEWHERE...ENOUGH LOW LEVEL MOISTURE THAT WE
SHOULD SEE SOME CU FORMATION. HOWEVER ONLY SCATTERED COVERAGE
EXPECTED...AND BY AFTERNOON BASES WILL BE ABOVE 3K FEET. ONLY OTHER
ISSUE TODAY WILL BE AFTERNOON GUSTY WINDS UP TO 30 MPH OUT OF THE
WEST NORTHWEST. /CHENARD
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, May 28, 4:49 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT MON MAY 28 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
549 AM CDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
DUE TO RECENT HEAVY RAINS...THE OCHEYEDEN RIVER AT SPENCER...THE
ROCK RIVER AT ROCK RAPIDS AND ROCK VALLEY...THE LITTLE SIOUX
RIVER AT SPENCER AND LINN GROVE...AND THE BIG SIOUX RIVER AT
HAWARDEN AND AKRON WILL CREST ABOVE FLOOD STAGE AT VARIOUS TIMES
THROUGH WEDNESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Lyon
- When
- May 28, 6:00 AM CST to May 30, 6:00 PM CST
- Where
- Lyon County, 5 mi N of Rock Rapids to 7 mi SW of Doon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.502, -96.180
Heavy rain caused minor lowland flooding of the Rock River, with a few rural roads also affected. The river crested at 1.98 feet above flood stage at Rock Rapids on May 28th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, May 28 to 29, 20122 deaths · 2 events
- Tornado and High Surf in Florida, May 28, 20121 death · $20,000 · EF0 · 2 events
- Tornado and Flash Flooding in Vermont, May 28 to 29, 2012$1.2 million · EF0 · 53 events
- Hail and Damaging Winds in Wisconsin, May 28, 2012$420,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Oklahoma, May 28, 2012$210,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Texas, May 28, 2012$72,000 · 61 kt wind · 9 events
- Damaging Wind and Strong Wind in Michigan, May 28, 2012$75,000 · 56 kt wind · 3 events
- Hail in Minnesota, May 28, 2012$45,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 28, 2012$46,000 · 1 in hail · 5 events
- Hail in Ohio, May 28, 2012$35,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 28 to 29, 20121 injured · 1.75 in hail · 23 events
- Flooding and Damaging Winds in Florida, May 28, 2012$30,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384777.